Can My ADHD Medication Affect My Weight?
- February 2, 2022
- 0 Likes
- 178 Views
- 0 Comments
Attention deficit hyperactivity disorder or ADHD (formerly ADD) is a neurodevelopmental disorder commonly diagnosed in children, sometimes continuing into adulthood. People with ADHD typically exhibit trouble focusing, impulsive behavior, and overactivity. These symptoms can present themselves in different ways, such as restlessness, poor time management skills, and trouble planning ahead. ADHD can disrupt your everyday life, so medication is usually prescribed to reduce its effects in both children and adults. However, as with any medication, there are side effects. So, the main question that you might have is this: can my ADHD medication affect my weight?
ADHD on its own can lead to weight gain
First of all, a weight shift might not be entirely because of your ADHD medication. ADHD on its own has been known to affect a person’s eating habits, usually causing them to gain weight. In fact, people with ADHD are four times more likely to develop obesity than people without the disorder.
Can my ADHD medication cause weight loss?
The short answer is, yes, they can. One of the side effects of most ADHD medications is a loss of appetite, which typically leads to weight loss. This is because most of the most common medicines that treat ADHD are stimulant drugs. These suppress your appetite, making you hungry less and making your body burn calories faster. Even some non-stimulant medications, like Strattera (atomoxetine), can also cause a loss of appetite and weight loss. This is why some ADHD medications are prescribed for other issues, like attempting to lose weight or treating binge eating.
Common ADHD Medications
|Stimulant medications||Non-stimulant medications|
|Methylphenidate (Ritalin)||Atomoxetine (Strattera)|
Controlling weight loss because of ADHD medication
The best way to maintain a healthy weight when ADHD medication causes weight loss is through having a healthy diet. This means eating foods that are nutritious and that have high quantities of energy and protein. Energy-dense foods, like eggs or cheese, can increase your weight because they contain high concentrations of fats and sugars. Foods with a high amount of protein, like meats, poultry, and dairy, are also necessary because they help build muscle. Furthermore, a pre-planned schedule of three small meals and three snacks daily can also be beneficial to controlling weight loss.
Can my ADHD medication cause weight gain?
Though the side effects of ADHD medication include weight loss, weight gain is not usually contributed to taking these pills. However, that does not mean that the two are not related. While taking ADHD medication, patients usually experience weight loss because the pills decrease their appetite and burn calories quicker. Issues arise, however, when the effects of the medications wear off. Once this happens, your appetite will come back stronger and this causes overeating.
In addition, another relationship between ADHD and weight gain comes from the connection that ADHD has with depression. Some people who are diagnosed with ADHD are also diagnosed with depression, resulting in the use of antidepressants. These pills have been tied to weight gain, unlike ADHD medication.
Other causes for weight gain
As mentioned above, there are other causes for weight gain when you have ADHD that are unrelated to the side effects of ADHD medication. These include:
Low levels of neurotransmitters
Neurotransmitters are the molecules your nervous system uses to transfer messages from neuron to neuron in your brain. The levels of two neurotransmitters, dopamine and GABA (Gamma-Aminobutyric Acid), are lower in the brains of people with ADHD. Dopamine is the reward center of your brain. It is the chemical that gives you the feeling of satisfaction after you eat something. GABA is what controls inhibition and makes us stop or refrain from doing something. The absence of these neurotransmitters results in two things. One, it makes it harder for people with ADHD to keep themselves from giving in to cravings for unhealthy food. Two, it inhibits them from feeling the satisfaction that usually comes after eating.
However, when people with ADHD start taking their medication their dopamine and GABA levels return to normal, deterring weight gain. Eating foods that have a high amount of carbohydrates also increases the levels of dopamine in the brain.
Having ADHD typically leads to poor impulse control. This is because the part of the brain that controls response inhibition (the thamalus) does not work correctly in the ADHD brain. So, this can lead to overeating and junk food cravings, causing weight gain. In addition, people with ADHD are more likely to have eating disorders that involve binge eating or overeating, like bulimia.
Another reason people with ADHD might gain weight that has nothing to do with ADHD medication is sleep deprivation. People with ADHD usually have poor sleep schedules due to racing thoughts or an increase in energy before sleep. These poor sleeping habits contribute to weight gain in two ways. First, sleep deprivation leads to a decrease in metabolism, slowing down the process of breaking down food, particularly carbohydrates. Your body, then, burns fewer calories while retaining more fat. Second, a lack of sleep can cause a fluctuation in your hormones, namely leptin and ghrelin.
Leptin is the hormone in your body that regulates the energy balance in your body and inhibits hunger, only causing you to be hungry when your body needs energy. A lack of sleep causes this hormone to decrease, therefore increasing your appetite. Meanwhile, ghrelin, the hormone that makes you feel hungry, increases, also increasing your appetite.
Other reasons that attention deficit hyperactivity disorder can lead to weight gain are:
- A lack of physical activity
- The use of food to cope with stress, boredom, or racing thoughts
- The tendency to eat while doing other activities, like watching television or driving
Controlling weight gain because of ADHD medication
The best way to control your weight, whether it is due to your ADHD medication or your ADHD itself, is a steady routine of diet and exercise. Eating healthy can sometimes be hard between cravings, temptations, and simply not having the ability to cook. However, there are ways to ensure that you have a balanced diet.
First, make binge eating harder by keeping unhealthy foods out of the house. Also, make a list before you go shopping so that you are not tempted to impulsively buy something while out. You can also plan your meals ahead of time, or cook a large number of meals and freeze them. This can give you something to eat, even if you do not have the time or energy to cook.
People with ADHD usually find it very easy to get bored, which can be difficult when trying to exercise regularly. You can solve this by simply dividing your exercise routine up into segments of 10 or 15 minutes. This spaces out the routine and helps you stay motivated.
How does ADHD medication affect children and teenagers?
When looking at how ADHD medication affects children and teenagers, recent studies have shown that ADHD medication does not always solely result in weight loss. Most people are diagnosed with ADHD in their childhood and begin treatment, usually involving medication, at a very young age. Children taking ADHD medication typically exhibit weight loss and a lower BMI (body mass index) than others in their age group. However, as these children become teenagers, this trend reverses, particularly in those who are taken off their ADHD medication. These teenagers experience a “rebound” in weight gain. This causes a rapid increase in their weight, as well as a higher BMI than others in their age group.
Leave Your Comment